Hail, Big Stone
- When
- May 30, 12:45 PM CST
- Where
- Big Stone County, 6.02 mi NE of Ortonville Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.360, -96.330
Supercell storms in northeast South Dakota moved into west central Minnesota during the mid-day hours, producing an EF1 tornado by Artichoke Lake, ping pong sized hail in rural Traverse county and winds of 60 mph near Graceville. 42 inches in Browns Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Supercell storms in northeast South Dakota moved into west central Minnesota during the mid-day hours, producing an EF1 tornado by Artichoke Lake, ping pong sized hail in rural Traverse county and winds of 60 mph near Graceville. Heavy rain was also associated with the system with COOP observers measuring 3.78 inches in Wheaton and 2.42 inches in Browns Valley. The heavy rain associated with this system produced flooding in rural areas of Big Stone and Traverse counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 12:44 PM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022
.UPDATE...
Issued at 133 PM CDT Mon May 30 2022
The aviation discussion below has been updated for the 18Z TAFS.
Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.
UPDATE Issued at 629 AM CDT Mon May 30 2022
See the updated aviation discussion below.
&&
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022
The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.
Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.
The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.
.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022
Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022
Terminals KABR,KATY,KPIR,KMBG
Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
019>023.
MN...None.
&&
UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...VipondHazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Mon May 30 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A significant severe storm threat exists today, especially along and east of the James River Valley. Storms will likely develop by early afternoon and pose a severe threat through through mid to late afternoon. Supercells and all forms of severe weather can be expected. This includes hail larger than golf balls, winds in excess of 70 mph and multiple tornadoes. Storms will be moving very fast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 W HAYTI 44.66N 97.27W
05/30/2022 E0.70 INCH HAMLIN SD TRAINED SPOTTER
RADAR ESTIMATED TIME.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 WNW LAKE NORDEN 44.60N 97.26W
05/30/2022 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
127 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL HAZEL 44.76N 97.38W
05/30/2022 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDThe Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A storm chaser documented the brief tornado touchdown. Two farmsteads were damaged. The first farm was located near 410th St and 590th Ave. This farm exhibited a clear track through trees on the property, the house had shingle damage and damage occurred to small outbuildings. Roughly three quarters of a mile to the north, near 400th St, the second property was damaged. This property had a grain bin swept off the base, complete destruction of machine shed, shingle damage to the home and a clear path of mangled trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026114, 1026115, 1026116, 1026118, 1026117, 1027844.